|CME IN IMAGES
|Year : 2017 | Volume
| Issue : 2 | Page : 146-147
Spasm of hand
Department of Surgery, Christian Medical College, Vellore, Tamil Nadu, India
|Date of Web Publication||18-May-2017|
Department of Surgery, Christian Medical College, Vellore - 632 004, Tamil Nadu
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Raghunath R. Spasm of hand. Curr Med Issues 2017;15:146-7
| Case Scenario|| |
A 50-year-old female underwent total thyroidectomy and on the 2nd postoperative day complained of tingling sensation in the arms. On examination, the fingers of her hand were found to be in the posture seen in [Figure 1]. There were no other significant clinical findings. The postoperative period was otherwise unremarkable.
|Figure 1: Complication following total thyroidectomy. Note the position of fingers in both hands.|
Click here to view
| Questions|| |
- What is the diagnosis and what sign is shown in the image?
- What is the treatment for this condition?
| Answers|| |
- Carpopedal spasm secondary to hypocalcemia. It is also known as Trousseau's sign or main d'accoucheur (French for “hand of the obstetrician”).
Carpopedal spasm is characterized by adduction of the thumb, flexion of the metacarpophalangeal joints, extension of the interphalangeal joints, and flexion of the wrist.
The most common causes are:
Hypocalcemia may be asymptomatic if calcium levels are only mildly reduced. The typical symptoms include manifestations such as Chvostek's and Trousseau's signs, muscle spasms, and paresthesia.,
- In this female, the carpopedal spasm was due to hypocalcemia secondary to the total thyroidectomy. Hypocalcemia secondary to thyroidectomy is often temporary and resolves with correction of the calcium deficit.,,
The treatment of choice is intravenous calcium gluconate. In an adult, it is administered as 10 ml of 10% calcium gluconate given intravenously over 10 min. Boluses are given until the spasm settles. Following this, calcium infusion of 0.5 mg to 1.5 mg/kg/h is initiated (five ampoules of 10% calcium gluconate in 500 ml of 5% dextrose gives a concentration of 1 mg/ml). For a 60 kg adult, the infusion is started at a rate of 1 ml/min, i.e., 1 mg/min or 60 ml/h. This is continued till the cessation of symptoms and signs of hypocalcemia, and following this, oral supplementation is continued.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Jesus JE, Landry A. Images in clinical medicine. Chvostek's and Trousseau's signs. N Engl J Med 2012;367:e15.
Pattou F, Combemale F, Fabre S, Carnaille B, Decoulx M, Wemeau JL, et al.
Hypocalcemia following thyroid surgery: Incidence and prediction of outcome. World J Surg 1998;22:718-24.
Glinoer D, Andry G, Chantrain G, Samil N. Clinical aspects of early and late hypocalcaemia afterthyroid surgery. Eur J Surg Oncol 2000;26:571-7.